Thunderstorm Wind, Grundy
- When
- July 11, 4:50 PM CST
- Where
- Grundy County, 4 mi N of Edinburg
- Measured
- 52 kt (60 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.133, -93.700
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 3:25 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 425 PM CDT THU JUL 11 2002 425 PM... CONVECTION HAS BEEN INCREASING IN COVERAGE TO THE NORTH OF A PSUEDO-WARM FRONT THAT IS ARCED ACROSS NORTHEAST MISSOURI AT THIS TIME. WEAK COLD FRONT EXTENDS FROM SURFACE LOW NEAR MKC INTO NC OKLAHOMA. ATMOSPHERE RATHER JUICY...WITH PRECIPITABLE WATER VALUES AT OR ABOVE 1.50 INCHES ACROSS MOST OF FORECAST AREA. SLOW MOVING LOW CENTER LOCATED OVER SOUTHWEST IOWA THIS AFTERNOON...WILL DRIFT SLOWLY SOUTH OVER THE NEXT 48 HOURS. ALL SHORT TERM MODELS DROP LOW CENTER ALMOST STRAIGHT SOUTH DOWN THE MISSOURI-KANSAS LINE...PLACING BULK OF FORECAST AREA IN AREA OF LARGE SCALE ASCENT TONIGHT THROUGH FRIDAY. COOLER SURFACE TEMPERATURES TODAY...HAVE LIMITED EXPLOSIVE CONVECTIVE DEVELOPMENT THIS AFTERNOON...BUT STRONG DYNAMICS ACROSS WESTERN PART OF FORECAST AREA AND STRONG ISENTROPIC LIFT ACROSS EAST...WILL MAKE FOR A WET 36 HOURS. BASIN FLASH FLOOD GUIDANCE BELOW TWO INCHES ACROSS NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL PART OF FORECAST AREA. CONVECTION ONGOING ACROSS NORTHERN MISSOURI LIKELY WILL SUBSIDE AROUND MIDNIGHT...AS MID-LEVEL SUBSIDENCE WORKS INTO AREA...HOWEVER MODERATE ISENTROPIC LIFT WILL CONTINUE...SO WILL KEEP CHANCE OF SHOWERS AND STORMS GOING. AXIS OF HEAVIER RAINFALL WILL PIVOT...AND ALIGN ITSELF ROUGHLY ALONG A LWD TO SZL LINE LATER TONIGHT...DUE TO STRONG THETAE ADVECTION...ISENTROPIC AND DYNAMIC LIFT. HAVE POSTED A FLOOD WATCH FOR TONIGHT AND FRIDAY ACROSS THE EASTERN TWO-THIRDS OF FORECAST AREA TO ACCOUNT FOR FLOOD/FLASH FLOOD PRODUCING RAINFALL. EVAPORATIVE COOLING SHOULD DRIVE DOWN TEMPERATURES EVEN MORE TONIGHT... WITH MOST AREAS FALLING INTO THE LOW TO MID 60S BY SUNRISE. TEMPERATURES IN HEAVY RAIN AREAS MAY STRUGGLE ON FRIDAY...SO LOWERED TEMPERATURES ABOUT A CATEGORY IN MOST AREAS...BUT NOT AS COOL AS MAV. THREAT OF SHOWERS AND STORMS WILL SHIFT INTO SOUTHERN PART OF CWA ON FRIDAY NIGHT AS UPPER LOW MOVES SOUTH. CARRIED LOW POPS FOR FRIDAY NIGHT IN ALL BY NORTHERN ZONES. PROBABLY WILL SEE FOG ON SATURDAY MORNING... AS SKIES CLEAR OVER WET GROUND...BUT LEFT OUT OF ZONES FOR NOW. IF RAIN AMOUNTS PAN OUT...EVAPOTRANSPIRATION AND CLOUD COVER WILL KEEP TEMPERATURES A LITTLE COOLER THAN PREVIOUSLY FORECAST...SO DECIDED TO LOWER THEM A BIT. IN THE LONG TERM FORECAST...GRADUAL WARM-UP IN STORE FOR AREA...AS LOW BECOMES CUTOFF OVER OKLAHOMA. THIS SHOULD KEEP HEAT AT BAY FOR A WHILE...WITH NORTHWEST ZONES THE FIRST TO WARM UP. AS IS OFTEN THE CASE WITH CUTOFF LOWS...NOT SURE WHERE IT WILL GO...BUT MEDIUM RANGE MODELS ROTATE SHEAR AXIS BACK INTO SOUTHERN PART OF FORECAST AREA IN THE TUESDAY AND WEDNESDAY TIMEFRAME. SF 445 AM... AN UPPER LOW PRESSURE SYSTEM DROPPING SOUTH OUT OF IOWA WILL BE THE MAIN WEATHER PLAYER FOR MISSOURI AND EASTERN KANSAS FOR THE NEXT COUPLE OF DAYS. CLUSTERS OF SHOWERS AND THUNDERSTORMS HAVE BECOME ESTABLISHED ALONG THE 850MB WARM FRONT OVER EASTERN IOWA THIS MORNING AND OTHER LESS ORGANIZED SHOWERS FORMED EARLY THIS MORNING ALONG THE COLD FRONT NEAR OMAHA. I EXPECT THAT THESE TWO FEATURES (THE ELEVATED WARM FRONT AND THE SURFACE COLD FRONT) WILL CONTINUE TO BE THE PRIMARY FOCI FOR PRECIPITATION AS THE UPPER LOW CONTINUES ITS SLOW DRIFT SOUTH TODAY AND TONIGHT. THE BEST CHANCE FOR WIDESPREAD SHOWERS AND STORMS LATER TODAY SHOULD BE OVER NORTHEAST PORTIONS OF MISSOURI AND OVER SOUTHERN IOWA WITH THE 850 FRONT AND 700MB SHEAR AXIS. THE ETA FORECASTS THAT THESE FEATURES WILL DRIFT SLOWLY SOUTH TODAY AND LAY FROM NEAR BETHANY TO MACON BY 00Z. SO I HAVE THUNDERSTORMS LIKELY NORTH AND EAST OF THIS LINE BY LATE AFTERNOON. LESS CONCENTRATED STORMS WILL LIKELY FORM IN THE WARM SECTOR OVER THE REMAINDER OF THE FORECAST AREA. THE COLD FRONT IS PROGGED TO BE NEAR SAINT JOSEPH BY 18Z SO POINTS SOUTH AND EAST OF STJ WILL HAVE THE BEST CHANCE FOR AFTERNOON THUNDER. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. THE AIRMASS WONT BE AS UNSTABLE AS YESTERDAY, BUT IT STILL IS VERY MOIST. PRECIPITABLE WATER VALUES FROM TOPEKA AND SPRINGFIELD REMAIN ABOVE 1.5 INCHES, SO STORMS WILL BE VERY EFFICIENT RAIN PRODUCERS. THE ETA AND AVN BEGIN TO SHOW SUBTLE DIFFERENCES BY LATE TONIGHT AND EARLY TOMORROW. THE ETA HOLDS ON TO THE UPPER LOW FURTHER WEST, GIVING WESTERN PORTIONS OF OUR FORECAST AREA A BETTER CHANCE FOR MEASURABLE PRECIPITATION INTO FRIDAY. THE AVN IS A BIT WEAKER AND TRACKS THE MAIN UPPER LOW INTO EASTERN MISSOURI. FOR NOW WE HAVE FOLLOWED HPCS GUIDANCE PREFERRING THE AVN MODEL. LINGERING SHOWERS AND EMBEDDED THUNDERSTORMS HAVE BEEN ADDED TO THE FORECAST SOUTH OF THE MISSOURI RIVER FOR FRIDAY, BUT MAY NEED TO BE ADDED FURTHER NORTH IF THE ETA SOLUTION VERIFIES. THE INFLUENCE OF THE UPPER LOW SHOULD CARRY ON THROUGH THE WEEKEND WITH COOLER THAN AVERAGE TEMPERATURES SATURDAY AND SUNDAY. I HAVE LOWERED TEMPERATURES ABOUT 5 DEGREES FROM THE PREVIOUS FORECAST WITH LOW LEVEL EASTERLY FLOW LINGERING THROUGH SUNDAY. KOCH .EAX... KS...NONE. MO...FLOOD WATCH FOR THURSDAY NIGHT AND FRIDAY FOR ZONES MOZ003>008...MOZ014>017...MOZ023>025...MOZ031>033...MOZ038>040... MOZ044>046...MOZ054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1250 PM CDT THU JUL 11 2002 * HAZARDS EXPECTED - LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLASH FLOODING OR RIVER FLOODING. AREAS THREATENED INCLUDE THE KIRKSVILLE...MACON...BROOKFIELD AND MILAN AREAS THIS AFTERNOON. THE THREAT WILL EXPAND TO INCLUDE THE CHILLICOTHE...KEYTESVILLE...CARROLLTON...MARSHALL...BOONVILLE AND SEDALIA AREAS TONIGHT. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHERN MISSOURI THIS AFTERNOON. ADDITIONAL STORMS WILL DEVELOP ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI BETWEEN 2 AND 4 PM. HEAVY RAIN...DANGEROUS LIGHTNING...AND POSSIBLY SOME SMALL HAIL WILL BE THE PRIMARY THREAT FROM STORMS THIS AFTERNOON AND EARLY THIS EVENING. AN ISOLATED OCCURRENCE OF DAMAGING WIND IS POSSIBLE...BUT WIDESPREAD DAMAGING STORMS ARE NOT EXPECTED TODAY. * SPOTTER ACTIVATION - NOT ANTICIPATED. DISCUSSION: AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING SOUTH OUT OF IOWA THIS AFTERNOON WILL INTERACT WITH A FRONTAL SYSTEM TO PRODUCE NUMEROUS THUNDERSTORMS NORTHERN MISSOURI EARLY THIS AFTERNOON... AND SCATTERED STORM ACTIVITY EASTERN KANSAS AND NORTHWEST MISSOURI BY LATE AFTERNOON. STORMS WILL PERSIST OVERNIGHT...AND INTO FRIDAY ACROSS EASTERN KANSAS...CENTRAL AND WESTERN MISSOURI. A VERY MOIST ATMOSPHERE WILL GENERATE STORMS CAPABLE OF VERY HEAVY RAIN. STORMS WILL BE SLOW MOVING TODAY...SO LOCALLY HEAVY RAIN WILL BE POSSIBLE. RAINFALL AMOUNTS BETWEEN ONE AND ONE-HALF INCH WILL BE COMMON ALONG A LINE FROM BETHANY...THROUGH CHILLICOTHE TO BOONVILLE...WITH ISOLATED TOTALS OF UP TO THREE INCHES. FOR THE KANSAS CITY...SAINT JOSEPH AND BUTLER AREAS...RAINFALL TOTALS IN THE NEXT TWENTY-FOUR HOURS WILL AVERAGE ONE-HALF TO ONE INCH...WITH ISOLATED TOTALS OF TWO INCHES POSSIBLE. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. SF
The Pleasant Hill radar (KEAX), 155 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306651.